Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Las Vegas, NV

September 9, 2004San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 9, 2004, 11:37 AM PDT for San Bernardino County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2004, 11:37 AM PDT (18:37 UTC)
Expired
Sep 9, 2004, 1:30 PM PDT
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 65 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 6.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2004-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2004-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 091841
FFWVEF
CAC071-092030-
/X.NEW.KVEF.FF.W.0002.040909T1837Z-040909T2030Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1137 AM PDT THU SEP 9 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 130 PM PDT

* AT 1136 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  STRONG THUNDERSTORMS OVER THE MOJAVE NATIONAL PRESERVE...NEAR THE 
  COMMUNITIES OF IVANPAH AND CIMA. THESE STORMS WERE NEARLY 
  STATIONARY. RADAR INDICATED ONE AND ONE HALF INCHES OF RAIN HAD 
  ALREADY FALLEN IN THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER 
  MAINLY RURAL AREAS OF NORTH CENTRAL SAN BERNARDINO COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA. ANYONE IN THE MOJAVE NATIONAL PRESERVE SHOULD HEAD 
FOR HIGH GROUND IMMEDIATELY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3520 11546 3520 11524 3546 11531 3545 11561

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 10:35 AM PDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 9, 10:35 AM PDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1035 AM PDT THU SEP 9 2004

.SYNOPSIS...MONSOONAL MOISTURE INCREASING OVER THE REGION WILL BRING
MORE WIDESPREAD THUNDERSTORM CHANCES THIS AFTERNOON AND EVENING.
THUNDERSTORMS OVER SOUTHERN MOHAVE...SOUTHERN CLARK...AND EASTERN
SAN BERNARDINO COUNTIES WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL AND FLASH FLOODING THIS AFTERNOON AND EVENING. THE MOISTURE
WILL REMAIN OVER THE REGION THROUGH THE END OF THE WEEK BEFORE A
TROUGH BEGINS TO MOVE IT EASTWARD SUNDAY.
&&

.UPDATE...MOISTURE CONTINUES TO INCREASE ACROSS THE SOUTHERN REGIONS
OF THE CWA. MORNING MODELS SUPPORT PREVIOUS FORECASTER THOUGHTS ON
MORE WIDESPREAD HEAVY RAIN POTENTIAL ALONG THE SOUTHERN AND EASTERN
REGIONS OF SAN BERNARDINO COUNTY...SOUTHERN CLARK AND MOHAVE
COUNTIES. THUS...WILL CONTINUE THE FLOOD WATCH FOR FLASH FLOODING IN
THESE AREAS. IN THE LAS VEGAS VALLEY...TSTORMS SHOULD BE OF THE MORE
SCATTERED VARIETY BUT WITH THE MCCARRAN PW SENSOR CURRENTLY SHOWING
1.2 INCH PW LEVELS...EXPECT THAT ANY STORMS THAT DO FORM OVER THE
VALLEY WILL HAVE THE POTENTIAL FOR HEAVY RAIN. MOISTURE PARAMETERS
ARE FORECAST TO INCREASE THROUGH THE DAY AND THE NEARLY CLEAR
CONDITIONS WILL ALLOW QUICK TEMP RISE AND DESTABILIZATION OF THE
ATMOSPHERE. EARLIER...THUNDERSTORMS FORMED OVER RIVERSIDE COUNTY IN
CALIFORNIA AND MODEL MEAN WIND PROGS WOULD BRING THIS THUNDERSTORM
ACTIVITY INTO THE SOUTHERN SAN BERNARDINO COUNTY OVER THE NEXT
COUPLE OF HOURS AND THEN MOVE THEM TOWARD THE NORTHEAST. ONE GOOD
THING...THE STORMS SHOULD MOVE AT A FAIRLY GOOD PACE AS 850-300MB
WINDS OF 15KTS ARE FORECAST. SHOULD BEGIN TO SEE CELLS FORM OVER THE
HIGHER TERRAIN OVER MUCH OF THE SOUTHERN CWA BY NOON OR EARLY
AFTERNOON AND OVER THE DESERTS AND LOWLANDS DURING THE AFTERNOON.
THIS IS COVERED IN THE CURRENT FORECAST...SO NO NEED TO UPDATE.

.PREV DISCUSSION...315 AM PDT THU SEP 9...MODEL...SATELLITE...AND
SURFACE DATA ALL SUPPORT A LARGE INCREASE IN MOISTURE THIS AFTERNOON
OVER THE SOUTHERN 1/3 OF THE FORECAST AREA. ETA/GFS RUNS ALSO
SHOWING A VERY LARGE AMOUNT OF INSTABILITY OVER THESE SAME AREAS
WITH LI FORECASTS AS HIGH AS -6. ONLY REMAINING QUESTION WOULD BE A
KICKER TO BETTER ORGANIZE CONVECTION. ETA/GFS HAVE BEEN ADVERTISING
A JET STREAK COMING THROUGH THE SOUTHERN CWA THIS AFTERNOON FOR
SEVERAL RUNS NOW...AND ALTHOUGH IT IS HARD TO FIND IT ON WATER
VAPOR...THERE IS SOME INCREASE CLOUD COVER THIS MORNING OVER
CALIFORNIA THAT COULD BE ASSOCIATED WITH THIS FEATURE. THEY ALSO PUT
THE THETA-E RIDGE AXIS RIGHT ALONG THE COLORADO RIVER VALLEY AND
BRING A NICE CONVERGENCE/DIVERGENCE COUPLET ACROSS THE SOUTHERN CWA
THIS AFTERNOON. GIVEN ALL THIS AND HEAVY DOPPLER ESTIMATES
YESTERDAY...THERE WERE NO RAINGAGES UNDERNEATH TO VERIFY MOST OF
THIS...WILL ISSUE A FLOOD WATCH FOR SOUTHERN MOHAVE...EXTREME
SOUTHERN CLARK...AND EASTERN AND SOUTHERN SAN BERNARDINO COUNTIES
TODAY. CONVECTION SHOULD BE MORE WIDESPREAD AND SLIGHTLY BETTER
ORGANIZED TODAY WITH A SMALL AMOUNT OF SHEAR EXPECTED THIS
AFTERNOON. THEY WILL HOWEVER MOVE SLIGHTLY FASTER THAN YESTERDAY.
INCREASED POPS FOR FORECAST PACKAGE AS A RESULT OF ALL THE NEW
DATA...MOS THUNDERSTORM POTENTIAL SUPPORTS FAIRLY HIGH POPS OVER
SOUTHERN 1/3 OF CWA THIS AFTERNOON. MOISTURE SHOULD REMAIN THROUGH
SATURDAY AS LATEST MODEL RUNS SUGGEST THE TROUGH EXPECTED FOR THE
WEEKEND WILL COME THROUGH SLOWER AND WEAKER THAN PREVIOUSLY
EXPECTED. BIGGEST IMPACT IS WEAKER WINDS AND BETTER THUNDERSTORM
COVERAGE ON SATURDAY.
&&

.LONG TERM...MODELS IN PRETTY GOOD AGREEMENT SUNDAY THROUGH
WEDNESDAY. BROAD LOW AMPLITUDE TROUGH OVER THE PACIFIC NORTHWEST
SUNDAY WITH A WEAK SHORTWAVE TROUGH AND NEARLY WESTERLY FLOW OVER
THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. MONSOON MOISTURE PRETTY
MUCH GETS SCOURED OUT TO THE EAST WITH MAYBE A LITTLE MID LEVEL
MOISTURE OVER NORTHEAST MOHAVE COUNTY. WENT WITH A DRY FORECAST AND
TEMPERATURES PRETTY CLOSE TO SATURDAY. DOES NOT LOOK BREEZY FOR
SUNDAY LIKE IT DID WITH PREVIOUS MODEL RUNS WITH THE MAIN TROUGH
BEING FARTHER NORTH AND LESS AMPLIFIED. BROAD TROUGH REMAINS OVER
THE FAR WESTERN U.S. THROUGH WEDNESDAY BUT DEEPENS WITH TIME.
ASSOCIATED MOISTURE LOOKS TO REMAIN NORTH OF THE FORECAST AREA BUT
EXPECT BREEZY CONDITIONS WITH A COOLING TREND.
&&

.AVIATION...FAIRLY CONFIDENT THAT THUNDERSTORMS WILL AFFECT THE
TERMINAL AREA THIS AFTERNOON. ONLY QUESTION IS WHEN AND WILL NOT BE
ABLE TO ANSWER THAT UNTIL THEY FORM.  AS OF THE TIME OF WRITING THIS
THINK THUNDERSTORMS COULD FORM IN THE LAS VEGAS VALLEY BY 22Z.  MAIN
THREAT FROM THESE STORMS WILL BE VERY HEAVY RAIN FALL IN ADDITION TO
THE STANDARD HAZARDS LIKE TURBULENCE AND LLWS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WATCH FOR FLASH FLOODING UNTIL 10PM FOR NV ZONES 21 AND
22.
.AZ...FLOOD WATCH FOR FLASH FLOODING UNTIL 10PM FOR AZ ZONES 02...03
AND 36.
.CA...FLOOD WATCH FOR FLASH FLOODING TODAY 10AM UNTIL 10PM FOR CA
ZONES 28 AND 29.
&&

SALMEN/JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:13 PM PDTSevere Thunderstorm WarningVEFSan Bernardino32 min
Sep 9, 3:08 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.